Illinois, 2022

Flash Flooding and Flood in Illinois, August 3, 2022

August 3, 2022 · NWS ILX · 11 events in 7 counties and zones

A line of thunderstorms developed near I-55 along an outflow boundary during early afternoon and progressed east-southeast towards I-70 by early evening. The storms produced scattered wind damage, and a 61 mph gust was measured at the Decatur Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of thunderstorms developed near I-55 along an outflow boundary during early afternoon and progressed east-southeast towards I-70 by early evening. The storms produced scattered wind damage, and a 61 mph gust was measured at the Decatur Airport. Heavy rain led to a few instances of flash flooding near the I-70 corridor during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 1:52 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 3, 1:52 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Wed Aug 3 2022

.SYNOPSIS...
Issued at 245 PM CDT Wed Aug 3 2022

A couple rounds of strong to severe storms are expected this
evening and tonight as a frontal boundary approaches central
Illinois. The front will stall over the region to close out the
week. While much of Thursday and Friday will be dry, a few spotty
showers and storms will be possible each day. Temperatures will
top out in the mid 80s Thursday and upper 80s Friday. Temps in the
90s return for this weekend along with heat indices of 100 to 105
degrees.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 245 PM CDT Wed Aug 3 2022

A couple rounds of strong to severe storms and potential for heavy
rain resulting in flash flooding round out the primary concerns in
the near term. This afternoon, a cold front stretches from
northern WI southwest across central IA and into KS. Storms have
redeveloped in response to an MCV/outflow boundary emanating from
IA within an unstable prefrontal air mass characterized by
moderately strong instability with MLCAPE values in excess of 3500
J/kg and weak but increasing shear values. Storms may initially
pose a pulse severe threat with lack of stronger deep layer shear
limiting storm organization. Deep layer shear values are progged
to increase to around 25-30 kt late this afternoon into the
evening in response to an increase in wind speeds aloft as the
upper jet digs into portions of the Great Lakes region. A second
line of storms is expected to develop over portions of central
Illinois late this afternoon and evening as H5 trough digs into
the Great Lakes and Mid Mississippi Valley. The severe threat
appears most notable with this second wave with better deep layer
shear in place. In addition, any outflow boundaries from round one
of storms laying out east to west may serve as the focus for a
narrow but enhanced severe threat for any storms riding along the
boundary. A low but non-zero tornado threat may materialize if
this scenario pans out, but modest deep layer shear values today
will keep the overall tornado threat in check.

This evening, expect a modest uptick in mid level southwest flow,
especially over MO, which will continue to feed high theta-e air
into ongoing storms. Corfidi vectors will remain light and become
oriented out of the N/NNE this evening as the low level jet
develops increasing the threat for back-building thunderstorms and
heavy rainfall. 12Z HREF has trended wetter in terms of QPF this
evening and overnight with LPMM showing a broadening footprint of
QPF values in excess of 2 inches and some pockets now in excess of
5 inches of rainfall. Mean QPF from the HREF shows a broad swath
of 0.5 to 1.5 inches between the Illinois River and I-57 corridor
with some pockets over 1.5 to 2.0 inches. 3-hour flash flood
guidance generally falls between 2.0 and 3.0 inches except for
areas near and south of I-70 where only 1.0-1.5 inches of rain is
needed for flash flooding. A Flash Flood Watch has been issued for
portions of central Illinois, roughly I-55 to I-57 but also
including Morgan and Scott counties.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 245 PM CDT Wed Aug 3 2022

Frontal boundary will be stalled over the southern half of
Illinois Friday and will serve as the primary focus for storm
development Friday afternoon as conditions become unstable and
weakly capped. There remains some uncertainty on the placement of
the front and PoPs reflect this with the highest values across the
south half of the state but favoring dry north of I-72 where mid
level height rises begin to build across the region.

By Saturday, there is higher confidence that the front will settle
to out south while upper ridge builds back across portions of the
mid Mississippi River Valley. Mid level southwest flow will
overspread the region allowing heat to build back into the
forecast. Temperatures will reach into the upper 80s to 90s across
central Illinois while dew points continue to run in the 70s.
This pattern continues into the day Sunday. Heat Index values will
peak in the 100-105 degree range each day this weekend.

For the first half of next week, upper ridge is expected to shift
to our east while a flat trough moves into portions of the Great
Lakes. A trailing attendant cold front will settle over portions
of central Illinois Monday. The front will slowly settle south to
the Ohio River Valley Tuesday or Wednesday with daily chances for
showers and storms near the front. Behind the front, temperatures
will moderate closer to normal or fall slightly below normal while
precip chances diminish.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed Aug 3 2022

A cold front will approach the region tonight and tomorrow. Breezy
SW winds and VFR conditions will occur during the first half of
today, but a couple lines of storms will develop ahead of the
front this afternoon and move across central Illinois the
remainder of the afternoon and evening. Some of these storms could
be strong or severe. Winds will drop off behind the line of
storms overnight, but should generally have a prevailing SW
direction. Patchy fog is possible tonight, especially near the
Illinois River. Winds will turn N/NE Thursday afternoon behind
the front, but after the current TAF valid period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ029>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Thursday morning for ILZ038-042>044-048>054-
061.

&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 3, 2:05 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Wed Aug 3 2022

ILZ027>031-036-037-040-041-047-042015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
305 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening and
overnight. The risk for severe storms appears low at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will build back across the region this weekend.
Heat Index values are expected to top out around 100 degrees Saturday
and Sunday.

Additional thunderstorms are possible Sunday afternoon through
Sunday night. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-048>057-061>063-066-067-071-042015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Clay-
305 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A couple rounds of storms are possible this afternoon through
tonight. Some of these storms could be severe with damaging winds,
hail, and heavy rain being the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will build back across the region this weekend.
Heat Index values are expected to top out around 100 to 105 degrees
Saturday and Sunday.

Additional thunderstorms are possible Thursday into Thursday
evening, as well as Sunday afternoon through Sunday night. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

ILZ068-072-073-042015-
Crawford-Richland-Lawrence-
305 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and tonight. Some of these
storms could produce locally heavy rain but the overall threat for
severe storms is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will build back across the region this weekend.
Heat Index values are expected to top out around 100 to 105 degrees
Saturday and Sunday.

Additional thunderstorms are possible Thursday into Thursday
evening, as well as Sunday afternoon through Sunday night. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The radar

The Lincoln radar (KILX), 54 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Macon

When
August 3, 2:59 PM CST to 3:04 PM CST
Where
Macon County, 0.21 mi E of (Dec)decatur Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.830, -88.866

Thunderstorm Wind, Macon

When
August 3, 3:00 PM CST to 3:05 PM CST
Where
Macon County, 0.59 mi WNW of (Dec)decatur Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.835, -88.879

A tree and power line were blown down near the Decatur Airport.

Thunderstorm Wind, Vermilion

When
August 3, 3:05 PM CST to 3:10 PM CST
Where
Vermilion County, 0.54 mi WSW of Hoopeston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.467, -87.680

A power line was blown down on West Main Street.

Flash Flood, Coles

When
August 3, 4:56 PM CST to 7:56 PM CST
Where
Coles County, 0.97 mi WNW of Mattoon to 0.31 mi WSW of Mattoon
Cause
Heavy Rain
Reported by
Public
Coordinates
39.483, -88.388

There was flowing water four to five inches deep on Charleston Avenue near 21st Street.

Thunderstorm Wind, Effingham

When
August 3, 5:56 PM CST to 6:01 PM CST
Where
Effingham County, 0.54 mi W of Effingham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.120, -88.540

Tree limbs and power lines were blown down across town.

Thunderstorm Wind, Clay

When
August 3, 6:23 PM CST to 6:28 PM CST
Where
Clay County, 0.96 mi W of Louisville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.767, -88.517

A tree was blown over and knocked down a few power poles on Kinmundy Road.

Flash Flood, Shelby

When
August 3, 6:40 PM CST to 9:40 PM CST
Where
Shelby County, 1.82 mi N of Shelby Co Arpt to 2.18 mi SSE of Shelby Co Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.426, -88.848

Several roads in town were covered in 6 inches of water.

Flash Flood, Effingham

When
August 3, 7:00 PM CST to 9:30 PM CST
Where
Effingham County, 1.36 mi WNW of Effingham to 1.39 mi NW of Effingham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.125, -88.555

Several streets were closed in town due to flash flooding.

Flash Flood, Edgar

When
August 3, 8:30 PM CST to 11:30 PM CST
Where
Edgar County, 1.25 mi NW of Metcalf to 1.07 mi WSW of Metcalf
Cause
Heavy Rain
Reported by
Public
Coordinates
39.810, -87.819

Several streets were flooded in Metcalf.

Flood, Macon

When
August 3, 8:44 PM CST to 11:44 PM CST
Where
Macon County, 1.06 mi E of Mt Zion to 0.91 mi E of Mt Zion
Cause
Heavy Rain
Reported by
Public
Coordinates
39.770, -88.860

River or creek overflowing, cropland and yards flooded. Report from mPING.

Flash Flood, Macon

When
August 3, 8:44 PM CST to 11:44 PM CST
Where
Macon County, 0.9 mi E of Mt Zion to 1 mi N of Hervey City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.771, -88.863

There was flash flooding along IL-121 southeast of Mt. Zion. Water was flowing across cropland and numerous yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052023, 1052019, 1052020, 1052242, 1052021, 1052022, 1052243, 1052014, 1052244, 1052018, 1052245.